Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 127, NWS Aberdeen, SD

July 2, 2007Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2007, 3:23 AM CDT for Brown County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2007, 3:23 AM CDT (08:23 UTC)
Expired
Jul 2, 2007, 4:15 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:29 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 8:29 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT SUN JUL 1 2007

.UPDATE...
FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. SOUNDING STILL LOOKS
CAPPED TO SURFACE CONVECTION HERE IN THE NORTHEAST. LLJ HOWEVER
WILL PROBABLY HELP SUSTAIN ELEVATED ACTIVITY...ESPECIALLY ACROSS
NORTHERN CWA. TEMPERATURES LOOK OKAY.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.
BIGGEST CHALLENGE IN THE NEAR TERM DEALS WITH PCPN CHANCES THROUGH
WEDNESDAY...ALONG WITH TEMPS.

STALLED BOUNDARY REMAINS ACROSS WESTERN SODAK...WITH STRONG
MOISTURE PUSH AHEAD OF FEATURE. ACROSS WRN CWA...DWPTS HAVE STAYED
IN THE LOW TO MID 60S...HELPING TO ALLEVIATE ANY BIG FIRE DANGER
CONCERNS BY KEEPING RH VALUES UP. WATER VAPOR PIX SHOW NEXT UPPER
WAVE MOVING INTO ERN MT/WY...SOME SOME BLACK HILLS CONVECTION
TAKING PLACE AS WELL AS SOME ACCAS BEGINNING TO SET UP ACROSS SE
NODAK. 7H THERMAL RIDGE FLATTENS SOMEWHAT OVERNIGHT AS WAVE PUSHES
THROUGH. CURRENT WX GRID HAS CHC POPS RUNNING MAINLY ACROSS OUR
NORTH OVERNIGHT...AND THIS STILL SEEMS VALID. AS 7H TEMPS FALL
OVERNIGHT ACROSS OUR NORTH...COUPLED WITH DEVELOPING 40+ KT 85H
JET BY 06Z TONIGHT...STILL COULD SEE SOME TSRA DRIFT/DEVELOP SOUTH
INTO KABR CWA. MODELS SHOW NRN END OF STATIONARY FRONT SAGGING A
BIT SOUTH OVERNIGHT...STALLING SOMEWHERE ACROSS CENTRAL SD ON
MONDAY. 85H-7H Q-VECTOR CONVERGENCE...ALONG WITH CONVERGENCE SEEN
ON THE 85H AND 7H WIND FIELDS SUGGEST THAT SOME PCPN IS POSSIBLE
MONDAY AFTN ACROSS PARTS OF OUR SRN/ERN CWA. HOWEVER...LOOKING AT
310K LAYER...NOT MUCH SEEN IN THE WAY OF UPWARD MOTION...EVEN WITH
BOUNDARY LAYING ALONG 8G/KG SPEC HUMIDITY AXIS BY 18Z MONDAY.
BETTER CONVERGENCE APPEARS TO SET UP AGAIN FURTHER TO THE WEST AS
SFC LOW REDEVELOPS WITH STRONGER WAVE EJECTING INTO MIDWEST.
NOTICED THAT SPC DAY2 OUTLOOK HAS EXPANDED SLGT RISK AREA ACROSS
THE WEST. 85H JET REDEVELOPS ACROSS THE WEST TO 40+ KTS BY 06Z
TUESDAY ALONG WITH INCREASING 85H-7H FRONTOGENESIS BY 06Z TUESDAY.
THIS CONVECTION LOOKS TO BE LATE IN DEVELOPING...WITH TUESDAY
MORNING CONVECTION POSSIBLE..TREKKING ACROSS THE CWA DURING THE
DAY. HAVE REDRAWN TUES WX GRIDS TO REFLECT THIS THINKING. NOT
TERRIBLY CONFIDENT IN PCPN FORECAST FOR TUESDAY NIGHT. MODELS
BRING DRIER AIR IN QUICKLY BEHIND EXITING FRONT...AND TUESDAY
NIGHT COULD BE MAINLY DRY. HOWEVER...GFS HAS HINTED AT SLOWER
FROPA POSSIBLE. KEPT SLGT CHC TSRA GOING FOR CONTINUITY AND
COLLABORATIVE SAKE.

TEMP WISE...DID LOWER MAX T GRIDS FOR MONDAY AND TUESDAY BASED ON
PAST TRENDS. SOUTHERLY FLOW HAS BROUGHT AMPLE DWPT MOISTURE INTO
REGION...AND WITH SUCH HIGH MOISTURE AIR...HAVENT BEEN ABLE TO
REALIZE FULL POTENTIAL. END RESULT IS KNOCKED DOWN HIGHS 2-3
DEGREES ACROSS THE EAST.

.LONG TERM...WEDNESDAY JULY 4 THROUGH SUNDAY JULY 8
NOT MUCH TO TALK ABOUT IN THE EXTENDED PERIOD AS TYPICAL SUMMER
WEATHER AGAIN TAKES HOLD OF THE AREA.

IT APPEARS THAT ANY PRECIPITATION ALONG WITH FRONTAL BOUNDARIES
THAT MOVE THROUGH DURING THE SHORT TERM WILL BE OUT OF THE AREA BY
WEDNESDAY MORNING...LEAVING EXCESSIVE SUNSHINE ACROSS THE REGION
WEDNESDAY THROUGH SATURDAY AS A RIDGE EXISTS IN THE WESTERN UNITED
STATES AND A BROAD TROUGH SITS TO THE EAST. THUS...IN THE REGION
OF GREATEST CONVERGENCE ALOFT...HIGH PRESSURE WILL MOVE
SOUTHEAST THROUGH THE AREA FROM CANADA ON WEDNESDAY AND WILL SIT
OVER THE PLAINS THROUGH FRIDAY FOR A FEW PRETTY DISMAL DAYS BEFORE
BEGINNING TO MOVE SOUTHEAST. THE 06Z AND 12Z GFS RUNS BOTH HINTED
AT A WEAK SHORTWAVE MOVING THROUGH THE MID LEVEL FLOW LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING...INDUCING AN AREA OF
SURFACE LOW PRESSURE AND SOME MINOR PRECIPITATION ACROSS THE AREA.
HOWEVER...LITTLE CONFIDENCE IS PLACED IN THIS SOLUTION AND
CHANCES/COVERAGE ARE NOT NEARLY HIGH ENOUGH TO MENTION ANY
PRECIPITATION CHANCES. THERE IS ALSO VERY LITTLE OTHER MODEL
AGREEMENT ON SUCH A FEATURE...SO IT HAS BEEN IGNORED FOR NOW.

HEADING INTO NEXT WEEKEND...THE 12Z GFS/GFS ENSEMBLES/06Z DGEX AND
00Z ECMWF ALL AGREE TO SOME EXTENT IN FLATTENING THE NORTHERN
PART OF THE WESTERN RIDGE AS ENERGY MOVES INTO THE NORTHWEST FROM
THE PACIFIC. THE GFS/ECMWF BOTH SPIN SEVERAL SHORTWAVES AROUND THE
GULF OF ALASKA TROUGH WEDNESDAY THROUGH FRIDAY UNTIL ONE FINALLY
SUCCEEDS IN PUSHING THROUGH THE WESTERN RIDGE...BRINGING A
RELATIVELY LOW AMPLITUDE TROUGH INTO THE WEST FRIDAY MORNING. THERE IS
PRETTY GOOD AGREEMENT AND CONTINUITY AMONGST THESE FOUR AFOREMENTIONED
MODEL RUNS ON A SURFACE LOW MOVING THROUGH SOUTHERN CANADA
ASSOCIATED WITH THIS TROUGH...WITH THE LOW POSITION ON 12Z
SATURDAY RANGING FROM NORTHERN MONTANA TO CENTRAL
SASKATCHEWAN...NOT A VERY LARGE DISPARITY. A FRONTAL BOUNDARY IS
THEN PROGGED BY THE 06Z/12Z GFS TO MOVE THROUGH THE AREA SATURDAY
AFTERNOON/EVENING. THE 00Z ECMWF IS A LITTLE SLOWER. THE 12Z GFS
RUN TOOK OUT PRECIPITATION ASSOCIATED WITH THIS FRONT THAT WAS
GENERATED BY THE 06Z RUN...BUT NONETHELESS CONSENSUS WAS TO MOSTLY
ACCEPT HPC POPS AS PRESENTED BUT SLOW THEM DOWN A LITTLE WITH
CHANCES OF PRECIPITATION SATURDAY EVENING THROUGH SUNDAY NIGHT
PARTLY DUE TO SOME DISAGREEMENT AMONG MODELS ON HOW THEY HANDLE
THE SYSTEM. OF SOME INTEREST HEADING INTO SUNDAY AFTERNOON/NIGHT
IS HOW THE UPPER LEVEL PATTERN REALIGNS...WITH THE GFS AND A FEW
ENSEMBLE MEMBERS INDICATING THE RIDGE WILL REFORM OVER THE WEST
WHILE THE ECMWF AND A SLIGHT MAJORITY OF GFS ENSEMBLE MEMBERS
RETROGRADE THE RIDGE AGAIN WESTWARD INTO THE EASTERN PACIFIC AND
CARRY SOME SEMBLANCE OF A TROUGH OVER THE WEST.

TEMPERATURE WISE...PRETTY MUCH MADE FEW CHANGES AS HOT WEATHER
CONTINUES ACROSS THE ENTIRE REGION DURING THIS TIME PERIOD...ESPECIALLY
UNDER THE PESKY JULY SUN. SATURDAY STILL LOOKS TO BE THE HOTTEST
DAY WITH INCREASED WARM AIR ADVECTION AHEAD OF THE FRONTAL
BOUNDARY. WINDS SHIFT FROM PRIMARILY LIGHT AND VARIABLE UNDER THE
HIGH WEDNESDAY THROUGH FRIDAY...TO SOUTHERLY FRIDAY AND FRIDAY
NIGHT AHEAD OF THE APPROACHING BOUNDARY AS WELL.

&&
.AVIATION...
SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS NORTHERN AND CENTRAL
SOUTH DAKOTA THROUGH THE NIGHT. OUTSIDE OF STORMS...CONDITIONS
WILL FAVOR UNLIMITED VSBYS WITH CIGS AOA 10K FEET.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...HINTZ
LONG TERM...ECKSTEIN
AVIATION...TDK
Hazardous weather outlook, Jul 1, 5:06 AM CDT, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT SUN JUL 1 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CDT SUN JUL 1 2007 /406 AM MDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY SKIRT THE FAR NORTHEAST CORNER OF SOUTH
DAKOTA...INCLUDING WEST CENTRAL MINNESOTA...LATE TONIGHT...MAINLY
ALONG AND NORTH OF A LINE FROM MCLAUGHLIN TO MILBANK. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY EVENING...MORE THUNDERSTORMS MAY DEVELOP ALONG A
COLD FRONT SLIPPING SOUTHWARD ACROSS CENTRAL SOUTH DAKOTA
STRETCHING EASTWARD INTO EAST CENTRAL SOUTH DAKOTA MONDAY NIGHT.
THUNDERSTORMS WOULD LIKELY DEVELOP JUST NORTH AND WEST OF THIS
FORECAST AREA AFTER 7 PM CDT MONDAY EVENING...AND MOVE SOUTH AND
EAST INTO THIS FORECAST AREA. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE THE THREATS ASSOCIATED WITH THUNDERSTORMS
THAT DEVELOP MONDAY EVENING AND MONDAY NIGHT.

A SECONDARY COLD FRONTAL BOUNDARY WILL SWEEP THROUGH THE FORECAST
AREA TUESDAY EVENING AND NIGHT...ONCE AGAIN...INTRODUCING THE
POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP...WITH LARGE HAIL
BEING THE MAIN THREAT TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jul 2, 12:01 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             MCINTOSH                45.92N 101.35W
07/01/2007  E0.88 INCH       CORSON             SD   TRAINED SPOTTER

0640 PM     TSTM WND GST     5 N ISABEL              45.47N 101.43W
07/01/2007  E70.00 MPH       DEWEY              SD   TRAINED SPOTTER

0651 PM     HAIL             9 N ISABEL              45.53N 101.43W
07/01/2007  E1.00 INCH       CORSON             SD   PUBLIC

0720 PM     HAIL             4 SE FIRESTEEL          45.38N 101.23W
07/01/2007  E0.75 INCH       DEWEY              SD   PUBLIC

&&

WFOABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:14 PM CDTSevere Thunderstorm WarningABRCorson, Dewey33 min
Jul 2, 4:16 AM CDTSevere Thunderstorm WarningABRBrown, Day29 min
Jul 2, 4:48 AM CDTSevere Thunderstorm WarningABRDay27 min
Jul 2, 5:17 AM CDTSevere Thunderstorm WarningABRDay32 min
Jul 2, 5:36 AM CDTSevere Thunderstorm WarningABRMarshall25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.